North Dakota, 2004

Tornadoes and Hail in North Dakota, May 19, 2004

May 19, 2004 · NWS FGF · 42 events in 9 counties and zones

27 hail, 14 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 19, 1:16 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 19, 1:16 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 PM CDT WED MAY 19 2004

.DISCUSSION...EXTENT OF SEVERE WX THIS EVENING IS THE MAIN FORECAST
CHALLENGE. ETA MODELS CONTINUES TO DEPICT THE CURRENT SITUATION THE
BEST AND WILL CONTINUE TO SIDE WITH IT.

TONITE...LOW PRESSURE CENTERED OVER NORTH CENTRAL ND THIS AFTERNOON
WILL MOVE EAST ALONG A WARM EXTENDING ENE INTO SOUTHERN MANITOBA. A
TRAILING COLD FRONT BACK IN NE MT WILL SWING THROUGH AFTER MIDNIGHT
BUT A THROUGH (WIND SHIFT LINE) AHEAD OF THE FRONT WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW BREAKS IN THE CLOUDS WILL
LEAD TO RAPID DESTABLIZATION...AND WITH NO CAP IN PLACE...STORMS
SHOULD QUICKLY REACH SEVERE LIMITS. AS THE FRONT APPROACHES...SHEAR
VALUES WILL INCREASE WITH THE FLOW BACKING FROM SOUTH TO THE WEST
WITH HEIGHT AND TIME. LARGE HAIL WILL BE THE MAIN THREAT WITH
FREEZING LEVELS AROUND 10K FT. WIND MAY ALSO BE A FACTOR WITH TIME
AS STORMS WILL LIKELY ORGANIZE INTO A LINE ALONG THE FRONT AFTER
DARK. THANKFULLY THE FRONT THE MOVE FAIRLY QUICKLY WITH STORMS
EXITING THE AREA BY MIDNIGHT.

THURSDAY...HIGH PRESSURE MOVES IN DRYING OUT THE AIRMASS BRINGING
COOLER AIR BACK INTO THE PICTURE.

FRI AND SAT...HIGH PRESSURE MOVES OFF ON FRI BUT A DRY EASTERLY FLOW
WILL HELP TO DELAY THE ONSET OF PRECIPITATION UNTIL LATER IN THE
DAY. LOW PRESSURE DEVELOPING TO OUR WEST WILL SPREAD RAIN INTO THE
AREA ON FRIDAY. EASTERLY WINDS WILL KEEP THE DEEP MOISTURE SOUTH OF
THE REGION AND THUS INSTABILITY WILL BE NIL. AS A
CONSEQUENCE...CLOUDS AND SCATTERED RAIN SHOWERS WILL HELP TO KEEP
TEMPS COOL.

SUN THRU WED...POOR CONTINUITY BETWEEN SUCCESSIVE GFS RUNS WITH
PREVIOUS RUN PROGRESSIVE WITH UPPER LOW OVER SD WHILE LATEST RUN
OVER CA. FORTUNATELY CONSENSUS BETWEEN OTHER LONG RANGE MODELS IN
AGREEMENT WITH LATEST GFS KEEPING REGION IN GENERAL SW FLOW ALOFT
THROUGH PERIOD. WITH SW FLOW ALOFT AND BAROCLINIC ZONE OVER FA TOUGH
TO PICK OUT ANY POTENTIAL RAIN FREE DAY THROUGH PERIOD. MAIN
INSTABILITY TO OUR SOUTH SO WILL MAINTAIN SHRA. DOES APPEAR TO BE
HIGH NOSING INTO FA DAY SEVEN SO WILL BE OPTIMISTIC AND GO DRY.
BAROCLINIC ZONE WILL CAUSE TEMPERATURE GRADIENT FROM N-S. CLOUDS
WILL ALSO HAVE BEARING ON TEMPERATURE HOWEVER LOOKS LIKE BLO AVERAGE
PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...SEVERE THUNDERSTORM WATCH NORTH OF A MAYVILLE TO COOPERSTOWN
LINE UNTIL 8 PM.
MN...RIVER FLOOD WARNING FOR TWO RIVERS AT HALLOCK. AREAL FLOOD
WARNING FOR ROSEAU AND MARSHALL COUNTIES THROUGH TODAY.

&&

JCA/VOELKER
Hazardous weather outlook, May 19, 5:50 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT WED MAY 19 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT WED MAY 19 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO
TONIGHT. THE SEVERE WEATHER IS EXPECTED TO START AFTER 1 PM...AND
SHOULD DIMINISH BEFORE MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE THE MAIN THREATS.

AN AREA OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL AID IN
ATMOSPHERIC DESTABLIZATION...WITH A COLD FRONT EXPECTED TO BE THE
PRIMARY FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

NG

The radar

The Fargo/Grand Forks radar (KMVX), 40 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

27 hail, 14 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Griggs

When
May 19, 3:50 PM CST to 3:54 PM CST
Where
Griggs County, 4 mi WNW of Binford
Rating
F2
Path length
3 mi
Path width
200 yd
Reported by
OFFICIAL NWS OBS.
Coordinates
47.733, -97.767

A pole barn was blown into some trees, a machine shed was demolished, and major tree damage occurred with this tornado. Members of a family were in a farm yard watching this tornado develop, and rushed to their basement just before the tornado hit.

Hail, Griggs

When
May 19, 3:53 PM CST
Where
Griggs County, 4 mi NNE of Binford
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.783, -97.650

Tornado, Griggs

When
May 19, 3:57 PM CST to 3:59 PM CST
Where
Griggs County, 1 mi SE of Binford
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
47.583, -98.433

Multiple funnels periodically touched the ground.

Hail, Towner

When
May 19, 4:19 PM CST
Where
Towner County, 9 mi NW of Cando
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.617, -98.317

Hail, Towner

When
May 19, 4:20 PM CST
Where
Towner County, 4 mi W of Bisbee
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.550, -98.333

Hail, Griggs

When
May 19, 4:20 PM CST
Where
Griggs County, 15 mi NNE of Cooperstown
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.583, -99.333

Hail, Towner

When
May 19, 4:21 PM CST
Where
Towner County, Bisbee
Measured
2.5 in hail
Reported by
NEWSPAPER
Coordinates
48.067, -97.233

The hail broke two windows on the west side of a home.

Hail, Towner

When
May 19, 4:22 PM CST
Where
Towner County, 1 mi SE of Bisbee
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.617, -99.467

Tornado, Towner

When
May 19, 4:25 PM CST to 4:26 PM CST
Where
Towner County, 5 mi SSE of Bisbee
Rating
F1
Path length
4 mi
Path width
150 yd
Reported by
GENERAL PUBLIC
Coordinates
47.650, -98.000

A tornado blew down several evergreens, tore a barn door off, and knocked a grain auger into a grain bin.

Hail, Ramsey

When
May 19, 4:30 PM CST
Where
Ramsey County, Garske
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.600, -99.367

Tornado, Nelson

When
May 19, 4:35 PM CST to 4:36 PM CST
Where
Nelson County, 4 mi E of Aneta
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.550, -99.333

The tornado was near the Nelson-Grand Forks county line.

Tornado, Grand Forks

When
May 19, 4:36 PM CST to 4:37 PM CST
Where
Grand Forks County, 14 mi W of Northwood
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.367, -98.867

The tornado was near the Grand Forks-Nelson county line.

Hail, Towner

When
May 19, 4:40 PM CST
Where
Towner County, 9 mi NE of Cando
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -97.900

Hail, Grand Forks

When
May 19, 4:40 PM CST
Where
Grand Forks County, 9 mi W of Northwood
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
47.917, -97.050

Hail, Grand Forks

When
May 19, 4:41 PM CST
Where
Grand Forks County, 5 mi NW of Northwood
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
48.617, -99.383

Hail, Grand Forks

When
May 19, 4:48 PM CST
Where
Grand Forks County, Northwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.733, -97.867

Tornado, Grand Forks

When
May 19, 4:51 PM CST
Where
Grand Forks County, 20 mi SW of Grand Forks Afb
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.583, -99.067

The tornado was reported by GFAFB personnel.

Hail, Pembina

When
May 19, 4:55 PM CST to 4:57 PM CST
Where
Pembina County, Walhalla
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
47.733, -97.567

Hail, Ramsey

When
May 19, 4:55 PM CST
Where
Ramsey County, Starkweather
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.750, -97.700

Hail, Cavalier

When
May 19, 4:55 PM CST
Where
Cavalier County, 6 mi SW of Alsen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.917, -97.900

Hail, Cavalier

When
May 19, 5:00 PM CST
Where
Cavalier County, 2 mi S of Calio
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.450, -98.883

Hail, Grand Forks

When
May 19, 5:03 PM CST
Where
Grand Forks County, 1 mi E of Northwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.567, -98.800

Hail, Ramsey

When
May 19, 5:03 PM CST
Where
Ramsey County, 3 mi W of Hampden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.600, -98.917

Hail, Pembina

When
May 19, 5:10 PM CST
Where
Pembina County, Neche
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.733, -97.550

Hail, Walsh

When
May 19, 5:10 PM CST
Where
Walsh County, 5 mi S of Fairdale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.533, -98.717

Hail, Ramsey

When
May 19, 5:15 PM CST
Where
Ramsey County, 6 mi W of Edmore
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.983, -97.533

Tornado, Grand Forks

When
May 19, 5:18 PM CST
Where
Grand Forks County, 5 mi E of Northwood
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
48.417, -98.233

A brief touchdown was reported.

Tornado, Pembina

When
May 19, 5:20 PM CST to 5:23 PM CST
Where
Pembina County, Leroy
Rating
F2
Path length
0.7 mi
Path width
150 yd
Reported by
NWS STORM SURVEY
Coordinates
48.417, -98.583

Four trailer homes were blown over and a repair shop had extensive roof damage. Trees and power lines were blown down, interrupting electrical service. Two houses were also damaged. Most people in the trailer homes drove away prior to the tornado, having been alerted to the impending danger.

Hail, Grand Forks

When
May 19, 5:25 PM CST
Where
Grand Forks County, 1 mi W of Thompson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.733, -97.467

Tornado, Grand Forks

When
May 19, 5:39 PM CST
Where
Grand Forks County, 2 mi SW of Thompson
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
48.917, -97.733

A brief touchdown was reported.

Tornado, Pembina

When
May 19, 5:40 PM CST
Where
Pembina County, 1 mi NW of Glasston
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
47.783, -97.117

A brief touchdown was reported.

Tornado, Pembina

When
May 19, 5:40 PM CST
Where
Pembina County, 2 mi S of Bathgate
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
47.767, -97.133

A brief touchdown was reported.

Tornado, Walsh

When
May 19, 5:49 PM CST
Where
Walsh County, 8 mi WSW of Park River
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.717, -97.467

The tornado touched down in an open field.

Hail, Walsh

When
May 19, 5:50 PM CST
Where
Walsh County, 3 mi W of Park River
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.850, -97.467

Tornado, Pembina

When
May 19, 5:53 PM CST
Where
Pembina County, 5 mi S of Pembina
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.350, -97.900

A brief touchdown was reported.

Hail, Walsh

When
May 19, 6:00 PM CST
Where
Walsh County, 6 mi NW of Park River
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.400, -97.800

Hail, Walsh

When
May 19, 6:11 PM CST
Where
Walsh County, Grafton
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
48.900, -97.250

Hail, Walsh

When
May 19, 6:23 PM CST
Where
Walsh County, 8 mi N of Grafton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.467, -97.833

Thunderstorm Wind, Grand Forks

When
May 19, 6:35 PM CST
Where
Grand Forks County, 6 mi E of Thompson
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.417, -97.400

Tornado, Cass

When
May 19, 6:44 PM CST to 6:51 PM CST
Where
Cass County, 3 mi SW of Durbin
Rating
F1
Path length
1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
48.533, -97.400

Several trees were uprooted.

Hail, Grand Forks

When
May 19, 7:42 PM CST
Where
Grand Forks County, 3 mi W of Manvel
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
47.783, -96.967

Hail, Grand Forks

When
May 19, 8:00 PM CST
Where
Grand Forks County, Grand Forks
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.783, -97.200

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401739, 5401740, 5401091, 5401092, 5401093, 5401094, 5401197, 5401095, 5401096, 5401097, 5401098, 5401099, 5401100, 5401198, 5401199, 5401101, 5401102, 5401103, 5401104, 5401105, 5401106, 5401107, 5401108, 5401109, 5401110, 5401111, 5401112, 5401113, 5401114, 5401115, 5401116, 5401117, 5401187, 5401188, 5401189, 5401190, 5401191, 5401192, 5401193, 5401194, and more.